Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 172, NWS Denver/Boulder, CO

July 5, 2005Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2005, 2:12 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 2:12 PM MDT (20:12 UTC)
Expired
Jul 5, 2005, 2:47 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 89 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:12 PM MDTHAIL 1.7513 S Agate, CO2.00 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:10 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 052012
SVRBOU
COC039-073-052100-
/O.NEW.KBOU.SV.W.0172.050705T2012Z-050705T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON

* UNTIL 300 PM MDT

* AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIMLA...
  MATHESON...LIMON AND GENOA.

LAT...LON 3945 10374 3916 10435 3888 10374 3944 10317

$$
BAKER
2 follow-up statements
000 
WWUS55 KBOU 052034
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE JUL 5 2005

COC039-073-052100-
/O.CON.KBOU.SV.W.0172.000000T0000Z-050705T2100Z/
LINCOLN CO-ELBERT CO-
228 PM MDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR
SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...

AT 212 PM MDT...A TRAINED WEATHER SPOTTER REPORT A SEVERE 
THUNDERSTORM PRODUCING HAIL UP TO GOLF BALL SIZE. 

AT 219 PM MDT...A SECOND TRAINED WEATHER SPOTTER REPORTED VERY HEAVY 
RAIN...UP TO 2 INCHES IN 15 MINUTES...FROM THIS SEVERE SEVERE 
THUNDERSTORM. THE HEAVY RAIN WAS CAUSING SOME FLOODING OF LOW LYING 
TERRAIN. 

THIS SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF CEDAR POINT... 
OR ABOUT 8 MILES WEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SIMLA...MATHESON...LIMON AND GENOA.

LAT...LON 3945 10374 3916 10435 3888 10374 3944 10317

$$
BAKER
000 
WWUS55 KBOU 052047
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT TUE JUL 5 2005

COC039-073-052052-
/O.CAN.KBOU.SV.W.0172.000000T0000Z-050705T2100Z/
LINCOLN CO-ELBERT CO-
242 PM MDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
CENTRAL LINCOLN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS 
LONGER PRODUCING SEVERE WEATHER.

AT 240 PM MDT...NATIONAL WEATHER SERVICE WAS STILL INDICATING A LINE 
OF THUNDERSTORMS OVER EASTERN ELBERT AND NORTHWEST LINCOLN COUNTIES. 
THESE THUNDERSTORMS STILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 
1/2 INCH IN DIAMETER...WIND GUSTS TO 45 MPH AND VERY HEAVY RAIN. 
MOVEMENT OF THESE STORMS WAS TO THE SOUTHEAST AT 10 MPH. 

AT 212 PM MDT...A TRAINED WEATHER SPOTTER REPORTED HAIL UP TO GOLF 
BALL SIZE 14 MILES SOUTH OF AGATE. 

AT 219 PM MDT...A SECOND TRAINED WEATHER SPOTTER REPORTED VERY HEAVY 
RAIN...UP TO 2 INCHES IN 15 MINUTES...FROM A SEVERE THUNDERSTORM IN 
ABOUT THE SAME LOCATION.  

LAT...LON 3945 10374 3916 10435 3888 10374 3944 10317

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:35 AM MDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 2:35 AM MDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
235 AM MDT TUE JUL 5 2005

.SHORT TERM...APPEARS TO BE A DISTURBANCE OVER NRN UT WHICH WILL
AFFECT NRN CO LATER TODAY AS IT MOVES ACROSS IN WNW FLOW ALOFT.  SFC
BASED CAPES BY AFTN OVER NERN CO WILL BE AOA 2000 J/KG IF DEWPOINTS
CAN HOLD IN THE UPPER 40S TO LOWER 50S.  THUS SHOULD SEE A FEW SVR
STORMS WITH LARGE HAIL AND STRONG WINDS SIMILAR TO WHAT OCCURED
YESTERDAY.  OVER HIGHER ELEVATIONS LOW LEVEL MOISTURE IS STILL
LACKING SO STORMS WILL BE HIGH BASED AND PRODUCE MOSTLY LIGHTNING
AND WIND AND LIMITED RAINFALL.  TEMPS TODAY SHOULD BE SIMILAR TO
YESTERDAY AS 850-700 MB READINGS CHANGE LITTLE.  FOR TONIGHT SOME
CONVECTION WILL LINGER OVER THE NERN PLAINS DURING THE EARLY EVENING
HOURS BUT SHOULD END BY MIDNIGHT.

.LONG TERM...UPR RDG STILL PROGGED TO BLD ACRS THE SWRN CONUS.
INTERESTING TO NOTE THAT PRIOR TO THIS EVENINGS MDL RUNS...BOTH THE
GFS AND NAM HAVE BEEN TRYING TO DRY OUT THE ATMS BY DAY 2 IN EARLIER
RUNS. IN REALITY...THIS HAS NOT HAPPENED AS AIRMASS ACRS THE PLAINS
HAS ABT THE SAME AMT OF PRECIP WATER VALUES AS IT DID A COUPLE OF
DAYS AGO.  BUT NOW...IT SEEMS THAT THE MDLS HAVE GIVEN UP ON THE
DRYING IDEA AND PWS ARE PROGGED TO HOVER ARND 0.75 EACH AFTERNOON
THIS WEEK.  A COUPLE OF LTL WAVES WL MOV THRU THE AREA SOMETIME TUES
AND AGAIN WED AFTN.  TIMING OF THESE FEATURES IS OF THE ESSENCE AS A
LTL LIFT WL ACCOMPANY THESE WAVES.  IF THEY ARRIVE DURING THE HEIGHT
OF INSTABILITY IN THE AFTN HRS...THESE WAVES WL HELP SPUR ON
CONVECTION ACRS THE PLAINS.  FOR NOW...WL INCRS POPS TO SCT ALG THE
ERN FLANK OF THIS FCST AREA WHERE THE BEST MSTR RESIDES.  NEW SPC
DAY 2 OUTLOOK INCLDS ERN PLAINS OF CO IN SLGT RISK FOR SVR WX WHICH
SEEMS APPROPRIATE GIVEN 2500 J/KG POS ENERGY IN AN UNMODIFIED
SOUNDING TUESDAY AFTN.  MUCH LESS MSTR RESIDES OVR THE MTNS AND LTL
IF ANY RAIN WILL FALL IN THE HIGH COUNTRY THE NEXT COUPLE OF DAYS.
SMLR WX XPCTD WED.

LOOKING AHD TWD NEXT WKND...UPR TROF WL DIG INTO SRN CALIF WHICH
WOULD ALLOW DEEP SLY FLOW TO DVLP ACRS AZ AND PERHAPS SOME SOME MSTR
TO FINALLY GET DRAWN INTO THE SOUTHWEST FM MEXICO. IF THIS MSTR GETS
DP ENUF...SOME RAIN MAY FINALLY SIFT INTO THE MTNS NEXT WEEK...BUT
FOR NOW WL KEEP ISOLD POPS IN CUR FCST FOR DAILY AFTN/EVE CONVECTION.

&&

.BOU...NONE.

&&

RPK/046
Hazardous weather outlook, Jul 5, 11:14 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT TUE JUL 05 2005

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT TUE JUL 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON OVER
THE PLAINS OF NORTHEAST COLORADO AND CONTINUE INTO THE EVENING
HOURS.  SOME OF THE STORMS COULD BECOME SEVERE WITH HAIL AND
DAMAGING WINDS POSSIBLE.  THE BEST CHANCE FOR SEVERE STORMS WILL BE
EAST OF A LINE FROM GREELEY TO DENVER.  HOWEVER...SOME LATE MORNING
CLOUDINESS IS KEEPING MIDDAY TEMPERATURES COOL AND THE AIRMASS
STABLE.  DECREASING CLOUDS AFTER 2 PM WILL ALLOW FOR STRONG HEATING
WHICH CAUSE THE AIRMASS TO BECOME UNSTABLE AFTER 3 PM WITH
THUNDERSTORMS FORMING.

IN THE MOUNTAINS...EXPECT HIGH BASED STORMS WHICH WILL PRODUCE GUSTY
WINDS AND LIGHTNING BUT VERY LITTLE RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY.  DUE TO STRONG INSTABILITY IN THE ATMOSPHERE...SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THE PLAINS WITH THE
PRIMARY THREAT BEING LARGE HAIL.  MUCH LESS THUNDERSTORM ACTIVITY IS
EXPECTED IN THE MOUNTAINS AND ALONG THE FOOTHILLS.

FOR THE PERIOD THURSDAY THROUGH MONDAY...A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED TO CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3PM AND INTO THE EVENING
HOURS.

D-L/DANKERS

In the hours before

Local storm report, Jul 5, 8:21 AM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
821 AM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             10 E FLEMING            40.68N 102.65W
07/04/2005  1.75 INCH        PHILLIPS           CO   TRAINED SPOTTER

            90 PERCENT OF WHEAT FIELD DESTROYED. TRUCK WAS DAMAGED.
            SHINGLES OFF OF ROOF. BROKEN WINDOWS IN SHED.

0637 PM     HAIL             3 WSW FORT MORGAN       40.25N 103.86W
07/04/2005  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

0634 PM     HAIL             4 WSW FORT MORGAN       40.24N 103.87W
07/04/2005  0.88 INCH        MORGAN             CO   TRAINED SPOTTER

0605 PM     HAIL             JACKSON RESERVOIR       40.38N 104.07W
07/04/2005  2.00 INCH        MORGAN             CO   LAW ENFORCEMENT

0602 PM     HAIL             4 NNE GOODRICH          40.41N 104.03W
07/04/2005  1.75 INCH        MORGAN             CO   TRAINED SPOTTER

0555 PM     HAIL             4 S BURDETT             40.31N 102.96W
07/04/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0553 PM     HAIL             3 S ELBA                39.88N 103.18W
07/04/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0546 PM     HAIL             1 NE GILL               40.46N 104.52W
07/04/2005  1.75 INCH        WELD               CO   TRAINED SPOTTER

0516 PM     HAIL             8 NE EATON              40.61N 104.60W
07/04/2005  1.00 INCH        WELD               CO   TRAINED SPOTTER

            HAIL WAS SOFT AND SLUSHY

0505 PM     HAIL             5 E REIRADON HILL       40.57N 102.93W
07/04/2005  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0457 PM     HAIL             10 NNW AKRON            40.30N 103.28W
07/04/2005  0.88 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:13 PM MDTSevere Thunderstorm WarningBOULogan62 min
Jul 4, 6:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Jul 4, 7:08 PM MDTSevere Thunderstorm WarningBOULogan27 min
Jul 5, 3:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln65 min
Jul 5, 4:01 PM MDTSevere Thunderstorm WarningBOUWashington21 min
Jul 5, 5:14 PM MDTSevere Thunderstorm WarningBOULogan, Weld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.